Hi, sorry to leave you hanging without comments on this.
As a physician I have trouble with Mitoxantone on the basis of the progressive cardiac damage it causes. I realize that it can be useful for slowing rapidly progressive MS, but I'm not sure all the members realize how it works.
This is a med used in cancer chemo. It does cause potent suppression of the immune system, but it also has a direct effect of damaging the heart muscle - a little with every dose. For this reason, there is a limit on the total doseage that can be used on any one person. The way they often describe this is that a person can only get "so many" mgs or take it at recommended doses for no more than about 2 years, then concern about unacceptable heart damage comes into play.
That sounds like the damage only shows up with 2 years of use. This is not the case. The heart damage shows up pretty quickly after it is started. The damage is measured on echocardiogram (like on LV efection fraction) and they monitor the patient until the decrease in left ventricular ejection fraction falls to a certain level. That damage is permanent, so when they stop the med, the MS can progress AND the patient has heart damage.
Now this damage should not be noticeable while the person has a healthy heart, but a cardiac incident like a minor MI (heart attack) can actually be a major one due to the now-underlying damage from the Mitoxantone. Any other incident that strained the heart like a severe pneumonia could also cause the treated person to have heart failure earlier. The younger one is the longer they would have to live with this baseline reduction in heart function.
Personally, from what I have read about it's action, I would think twice, then a third and fourth time before I used it. Of course, that would have to be balanced by whatever expectation of benefit I might get from it.
Like many chemotherapy agents, there is "some" risk of the med causing a secondary cancer. When used in "high-doses" in the treatment of breat cancer, a very malignant form of leukemia developed in over 1%. I DO NOT KNOW how that dosing compares with the dosing used in MS - but that is something I would want to know before I received it.
Of course, being a potent immune suppressing chemo med, there is always the danger of serious infection and death from the infection while using this med. I would have to look up that particular risk.
All in all, at this point, I (personally) would refuse Mitoxantone if I were progressing fast, but I would choose Tysabri. I once asked my MS neuro about the two drugs. He stated he didn't like Mitoxantone and would not use it.
I really don't mean to lay down a blanket of fear here, but personally, I find more to dislike than to like. As I indicated above, I do not have all the facts about specific numbers. If needed I would take the time to do the research and come up with more specific info, but I don't think the basic stuff I said would change.
I just realized that I didn't answer your question, which is a good one. "my bad!
Mitoxantone is only used in SPMS where the person is still having relapses. This would be because the med works by supressing the immune system. Immune inflammatory activity is generally felt to be the cause of our relapses. It does not account for the progressive accumulation of disabilty we suffer due to nerve degeneration. Since many people still have some relapsing as they enter SPMS, then it is hoped that if we quiet that down then we will improve the course of their disease.
I believe that the studies showed that the use of Mito in non-relapsing SPMS did not show any improvement.
I wonder about the use of HiCy (High Dose Cyclophosphamide) in this situation. It has been used in all phases of MS, I believe, with some notable success, but is a somewhat more dangerous treatment option in terms of risk of infection.
Thank you very much for your reply. Though the information you give worries me greatly.
We put our trust in our neurologists, especially when we know little ourselves, and it scares me to think they can make these choices and they can be the wrong ones. I know the ultimate decision is ours, but when we know little about what is best we do as they suggest.
This would not be the case for me as I research everything. My friend however does not. I research things for him, but he has already recently had his second dose of mitoxantrone.
Is it dangerous to stop mid treatment? I don't want to scare him with this information but it has me worried they are not doing the best thing for him.
Suzie, I did not mean to say that this med is wrong for people who are progressing. I hate to condemn it. I'm just saying that its particular set of side effects bother me and I would be hard pressed to choose it.
The damage is done in very small, incremental amounts. But, by the time they call halt on it, they can measure the reduced ejection fraction from the heart. I think if he is not aware of this, then you might ask him to ask his doctors to explain very clearly how they determine when to stop - what they measure and why they only use a certain amount of the drug. Perhaps you could go with him and listen along.
It could be that this med would be "the best" for some people. I am not that kind of expert. I was just airing my concerns and why I likely would refuse it.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.